Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 1, NWS Pocatello, ID

February 3, 20194 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 3, 2019, 8:25 AM MST for 4 counties in Idaho. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2019, 8:25 AM MST (15:25 UTC)
Expired
Feb 3, 2019, 6:00 PM MST
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.4 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS75 KPIH 031525
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
825 AM MST Sun Feb 3 2019

IDZ052-040100-
/O.NEW.KPIH.WI.Y.0001.190203T1525Z-190204T0100Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
825 AM MST Sun Feb 3 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 6 PM MST this evening. 

* IMPACTS/TIMING...Gusty cross winds and localized drifting may 
  create difficult travel conditions throughout the day. 

* WINDS...Southwest winds of 30 to 35 mph with gusts of 40 to 45
  mph through 6 PM MST.

* LOCATIONS...Arco desert including Highway 33 and 26 from Mud
  Lake to Craters of the Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
263 
WWUS75 KPIH 040112
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
612 PM MST Sun Feb 3 2019


IDZ052-040215-
/O.EXP.KPIH.WI.Y.0001.000000T0000Z-190204T0100Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
612 PM MST Sun Feb 3 2019

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening. Therefore the wind
advisory was allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 3, 2:39 AM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 3, 2:39 AM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MST Sun Feb 3 2019

.SHORT TERM...Today through Tuesday. Long-wave trough is oriented
over the West Coast with three notable shortwaves/closed upper
lows seen in this morning's satellite imagery. The first shortwave
is lifting out of the Great Basin, and is reflected at the surface
as a cold front. Some uncertainty still in how low snow levels
will drop this morning behind the cold front, but expect the snow
levels to remain just above valley floors along the I-86 corridor.
Pocatello to Idaho Falls could get 0.1 to 0.2 inches of snow, but
may possibly be mixed with rain. Heaviest snow will be around
Monida Pass to the Island Park area, which will see around 4 to 7
inches through the rest of today. Overall no changes to headlines
this morning.

The next upper wave will lift across the region on Monday, though
models are not consistent with the timing of the wave of precip.
So some timing uncertainty remains as well as uncertainty in the
snow levels, which appear to be a bit lower than today's levels.
The Central Mountains will once again get hit with about 5 to 8
inches of new snowfall with this system, as will parts of the
Caribou Highlands and again the Island Park area.

Finally, a deep upper low will drop into California via the OR/WA
coastline late Monday. This will bring another 4 to 7 inches of
snow to the higher terrain, and possibly 1 to 2 inches in the
Snake Plain. Hinsberger

.LONG TERM...Tuesday night through next Sunday. There continue to be
some substantial continuity issues with the forecast later Tuesday
and Wednesday. All indications are that the main low is going to dig
south out to our west, amplifying the storm as it moves the state on
Wednesday. The issue comes down to how split the flow becomes and
where the closed low tracks across the West. A track of the low
farther south could spell drier conditions until the back edge of
the trough moves across our area, which is shown in some instances.
The opposite happens with a track more to the north. The Blend of
Models seems to have a good handle on it since it takes into account
many scenarios. That gives up a decent of chance of precipitation
across the board into Wednesday afternoon. We should see MOSTLY snow
by the time we get to this point, but we couldn't rule out a mix
ahead of the colder surge of air. Thursday looks to be dry, although
we will likely see some fog or stratus around thanks to recent
moisture. We run into similar issues by the end of next week, as the
next major storm digs south across the West. The ECMWF is farther
west toward the coast, carving out a colder and deeper trough over
the region. The GFS doesn't take the low that far southwest, and
consequently had a faster storm track across Idaho. A blend of
models seems to be the best way to go here. We know it will be
colder, but again how cold depends on how deep the trough ends up
becoming. We do increase the chance of snow across all of eastern
Idaho heading toward next weekend, with a bit higher probability for
the high country.  Keyes

&&

.AVIATION...The aviation forecasts for today are going to be all
over the place today, as we transition from one or more bands of
steady rain or snow to a more spotty/showery situation for our TAF
sites. In more general terms, we should see our valley airports
(BYI, PIH and IDA) stay mostly VFR to MVFR with rain. There could be
a short window early on this morning with the main push of
precipitation going to IFR from lower ceilings. We are also
expecting gusty south to southwest winds at these sites as well,
around 15-30kts including gusts. For our mountain airports (DIJ and
SUN) things will be a bit tricky as snow levels lower today. SUN is
already going to a wet snow as of 230am with the main batch of
precipitation. They should stay mostly snow, although another degree
or two upward and they could go back to a mix or plain ol' rain.
They are sitting IFR and should stay there most of the morning,
before improving this afternoon. The caveat would be if any heavier
showers redevelop in the mountains and pass over the airport. That
isn't likely but definitely a non-zero possibility. DIJ is VFR with
rain thanks to downslope limiting snow and lower FR weather. The
question is later this morning when the main band and front sweep
across the Teton Valley. We will likely fluctuate from VFR to IFR.
The longer we see downslope winning out, even if it cools off and
starts snowing as expected, better conditions prevail. If rain or
snow is heavy enough to overcome this, it will quickly drop to IFR
and potentially stay there.  Conditions should readily improve
later today either way. Keyes

&&

.AIR STAGNATION...Improving air quality is expected across
Franklin County today as a storm system pushes into the region.
Huston/Hinsberger

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Monday for IDZ066-067-069-
071>074.

Winter Weather Advisory until noon MST today for IDZ052-060>064-
068-070-075.

&&

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.